Missouri, 2001

Hail and Damaging Winds in Missouri, July 3, 2001

July 3, 2001 · NWS EAX · 30 events in 13 counties and zones

22 hail, 8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 3, 3:30 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT TUE JUL 3 2001

FORECAST CONCERNS: TRACK OF MINI-MCS THIS EVNG/TONITE AND
LOCATION OF REDEVELOPMENT WED AND THU.

OUTFLOW BNDRY LEFT BY LAST NITES NE/IA MCS MADE IT TO ABT THE
MO RVR THIS MRNG. REMNANTS OF BNDRY HV LIFTED SLGTLY NORTH...
XTNDG AND XTND ROUGHLY FRM LNK TO FNB TO STJ TO CDJ.  MORE PRONOUNCED
SYN SCALE SFC BNDRY XTNDS FRM HLC TO JUST NW OF LNK TO N OF DSM.
WITH SFC TEMPS RISING WELL INTO 90S AND SFC DEWPOINTS IN THE
70S...LAPS IS INDICATING CAPES AOA 4000 J/KG. PRIND IS THAT
CONVECT WL REFIRE WHERE OLD OUTFLOW BNDRY AND CDFNT AND SFC FNT
INTERSECT IN SE NE/SW IA.  WL BUMP POPS TO LIKELY IN NW CORNER
OF CWA.

BYND 24HRS...SFC FNT OVR NE AND IA TDA WL SAG SWD WITH MCS TONIGHT.
SHORT TERM MODELS HV BEEN TO AGGRESSIVE WITH SWD PUSH OF FNTS AS OF
LATE...SO PREFER MORE NRN PLACEMENT ALA NGM. CAP A LTL WEAKER TMRW
AS SLGTLY COOLER AIR MVS INTO FA FRM NE. XPCT SFC BASED STMS TO
REFIRE ALNG AND SOUTH OF MO RVR TMRW AFTN. ALSO MAY HV TO CONSIDER
PCPN THREAT ACRS NRN ZONES AFT 06Z THU DUE TO ELEVATED...WAA-INDUCED
NOCTURNAL CONVECT THAT MAY DEVELOP OVR IA. WL HAVE TO INTRO POPS
INTO THURS FCST TO ACCT FOR NOCTURNAL ACTIVITY. AFT THU...UPR RDGG
AND SFC RDGG SHULD DRY FA OUT FOR A SPELL. CAP STRENGTH SHULD
PRECLUDE ANY TSTM DEVELOPMENT THRU EARLY SUN...THO NERN ZONES MAY
EXPERIENCE GLANCING BLO FRM NOCTURNAL DEVELOPMENT BOTH FRI AND SAT
NITES. MED RNG MODELS MV POTENT VORT MAX JUST NORTH OF FA SUN INTO
MON.  WL MAINTAIN POPS ON SUN AND INCLUDE FOR MON.  THIS SHULD PUSH
SLGTLY COOLER AIR INTO FA FOR EARLY NXT WEEK.

AS FAR AS TEMPS ARE CONCERNED...WL SIDE WITH WARMER FWC VALUES THRU
THE SHORT TERM.  WL USE A BLEND OF UKMET/ECMWF/MRF 100 AND 85 DAM
GRIDDT IN THE EXTENDED.

.EAX...
KS...NONE.
MO...NONE.

24

In the hours before

Special weather statement, Jul 3, 12:00 PM CST, 4 hours 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE JUL 3 2001

...SEVERE THUNDERSTORMS POSSIBLE MAINLY THIS EVENING...

FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS
EVENING ACROSS SOUTHEAST NEBRASKA...SOUTHWEST IOWA AND EXTREME
NORTHWEST MISSOURI. THE STORMS WILL LIKELY DEVELOP INTO A SMALL
THUNDERSTORM COMPLEX AND MOVE SOUTHEAST TO A KANSAS CITY TO
CHILLICOTHE TO KIRKSVILLE LINE BY AROUND MIDNIGHT. THE THUNDERSTORMS
WILL WEAKEN AS THEY CONTINUE SOUTHEAST TO A BUTLER TO SEDALIA LINE
BY 3 AM. IN ADDITION...A FEW THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS NORTH CENTRAL MISSOURI...
NORTHEAST OF A PRINCETON TO MACON LINE. THE PRIMARY THREAT FOR ALL
THUNDERSTORM ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS.

DISCUSSION: A SLOW MOVING COLD FRONT FROM NORTH CENTRAL KANSAS TO
WESTERN IOWA WILL DRIFT SLOWLY SOUTHEAST INTO NORTHERN MISSOURI
TONIGHT. THE FRONT WILL LIKELY TRIGGER THUNDERSTORMS AS IT
ENCOUNTERS A VERY UNSTABLE AIR MASS. WEAK WIND FIELDS AND
DIMINISHING INSTABILITY SUGGESTS THAT THE THUNDERSTORMS WILL WEAKEN
BELOW SEVERE LIMITS AFTER MIDNIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY
AS THE COLD FRONT BECOMES STATIONARY THROUGH MISSOURI AND KANSAS.
.THE NEXT CHANCE OF THUNDERSTORMS WILL BE THIS WEEKEND.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX.

DB

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

22 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Atchison

When
July 3, 4:44 PM CST
Where
Atchison County, 3 mi W of Rockport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -95.567

Hail, Putnam

When
July 3, 5:03 PM CST
Where
Putnam County, Livonia
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.500, -92.700

Thunderstorm Wind, Harrison

When
July 3, 5:26 PM CST
Where
Harrison County, 3 mi N of Eagleville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -93.983

Thunderstorm Wind, Harrison

When
July 3, 5:50 PM CST
Where
Harrison County, Cainsville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -93.767

Law enforcement reported several large trees down.

Thunderstorm Wind, Mercer

When
July 3, 5:52 PM CST
Where
Mercer County, Princeton
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.400, -93.583

Hail, Harrison

When
July 3, 6:00 PM CST
Where
Harrison County, Cainsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -93.767

Thunderstorm Wind, Mercer

When
July 3, 6:02 PM CST
Where
Mercer County, Princeton
Measured
74 kt (85 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.400, -93.583

Hail, Grundy

When
July 3, 6:15 PM CST
Where
Grundy County, 5 mi W of Spickard
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.250, -93.700

Hail, Harrison

When
July 3, 6:17 PM CST
Where
Harrison County, 11 mi N of Bethany
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.433, -94.033

Hail, Mercer

When
July 3, 6:33 PM CST
Where
Mercer County, 4 mi SW of Princeton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.367, -93.633

Thunderstorm Wind, Grundy

When
July 3, 7:23 PM CST
Where
Grundy County, Trenton
Measured
70 kt (81 mph)
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Ham radio reported 3/4 inch hail and wind gusts to 80 mph. Trees up to 2 feet in diameter blown down.

Hail, Worth

When
July 3, 7:29 PM CST
Where
Worth County, 3 mi NW of Grant City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -94.450

Hail, Nodaway

When
July 3, 7:45 PM CST
Where
Nodaway County, Maryville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -94.867

Thunderstorm Wind, Livingston

When
July 3, 7:50 PM CST
Where
Livingston County, Chula
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -93.483

Large trees reported down.

Thunderstorm Wind, Livingston

When
July 3, 7:50 PM CST
Where
Livingston County, 3 mi S of Chula
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -93.483

Large trees reported down.

Hail, Nodaway

When
July 3, 7:53 PM CST
Where
Nodaway County, 9 mi E of Maryville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -94.700

Hail, Daviess

When
July 3, 7:55 PM CST
Where
Daviess County, 2 mi N of Coffey
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.133, -94.000

Hail, Harrison

When
July 3, 7:55 PM CST
Where
Harrison County, 8 mi S of Bethany
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.150, -94.033

Hail, Gentry

When
July 3, 8:05 PM CST
Where
Gentry County, 8 mi N of Stanberry
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.333, -94.550

Hail, Livingston

When
July 3, 8:35 PM CST
Where
Livingston County, 2 mi S of Utica
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.717, -93.633

Thunderstorm Wind, Randolph

When
July 3, 9:05 PM CST
Where
Randolph County, 1 mi S of Moberly
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.400, -92.433

One foot in diameter tree reported down.

Hail, Nodaway

When
July 3, 9:20 PM CST
Where
Nodaway County, Guilford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.167, -94.733

Hail, Gentry

When
July 3, 9:25 PM CST
Where
Gentry County, 10 mi S of Stanberry
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.067, -94.550

Hail, Andrew

When
July 3, 9:27 PM CST
Where
Andrew County, Bolckow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -94.817

Hail, De Kalb

When
July 3, 10:26 PM CST
Where
De Kalb County, 3 mi E of Maysville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -94.333

Hail, Andrew

When
July 3, 10:43 PM CST
Where
Andrew County, Savannah
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.933, -94.833

Hail, Andrew

When
July 3, 10:45 PM CST
Where
Andrew County, Savannah
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.933, -94.833

Hail, Andrew

When
July 3, 10:46 PM CST
Where
Andrew County, Savannah
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.933, -94.833

Hail, Andrew

When
July 3, 10:49 PM CST
Where
Andrew County, Amazonia
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.883, -94.900

Hail, Andrew

When
July 3, 10:56 PM CST
Where
Andrew County, Amazonia
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.883, -94.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258616, 5258714, 5258623, 5258624, 5258708, 5258625, 5258709, 5258621, 5258626, 5258710, 5258622, 5258716, 5258711, 5258628, 5258629, 5258712, 5258617, 5258627, 5258619, 5258630, 5258715, 5258713, 5258620, 5258610, 5258618, 5258611, 5258612, 5258613, 5258614, 5258615.